Thunderstorm Wind, Buffalo
- When
- July 8, 2:35 PM CST
- Where
- Buffalo County, 2 mi SW of Elm Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.700, -99.397
Wind gusts estimated to be near 60 MPH resulted in tree damage.
Excessive rainfall, flash flooding, and severe winds occurred on this Monday afternoon and evening. Widely scattered thunderstorms began forming around 1 PM CST along and west of Highway 183.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Excessive rainfall, flash flooding, and severe winds occurred on this Monday afternoon and evening. Widely scattered thunderstorms began forming around 1 PM CST along and west of Highway 183. By 2 PM CST, a persistent line segment of thunderstorms began affecting western Dawson county. Over the following four hours, this southwest-northeast oriented line slowly crept east across Dawson county into western Buffalo county, with its southwest end moving from Gosper county into Phelps county. A downburst occurred in Cozad where winds were measured at 63 mph. Further east, trees were damaged near Elm Creek. This line of storms subsequently weakened as it moved into eastern Buffalo county. However, between 5 and 9 PM CST, numerous small thunderstorms formed over Gosper, Furnas, Phelps, and Harlan counties. Storms kept forming over these counties until a multi-county area of persistent heavy rain enveloped these counties and expanded north to include Dawson and Buffalo counties. By 9 PM CST, the heaviest rain had morphed to the southeast side of a large, expanding rain shield, with a nearly stationary band stretching from southwest to northeast across Furnas, Phelps, and Buffalo counties. After 10 PM CST, a large squall line that had developed far to the west, over the high plains, began moving into south-central Nebraska. It brought a third period of heavy rain to these counties, but its cold pool aided in shoving the training, slow-moving mass of heavy rain eastward. The two areas of rain merged with a progressive squall line subsequently advancing across the rest of the south central Nebraska. The squall line exited into southeast Nebraska by 230 AM CST. Severe downburst winds occurred a few spots with this squall line. A few tree limbs were snapped off in Oxford and Kearney, and 36 power poles were snapped off over a 2-mile stretch southeast of Holdrege. The highest rainfall total reported was 10.65 inches 3 miles southwest of Odessa. The second highest was 8.88 inches in Loomis. 8.33 fell near Hildreth, 7.66 in Riverdale, 7.60 near Lexington, 6.50 near Cozad, 5.90 near Minden, and 5.64 on the southwest side of Kearney.
Late in the afternoon, a few thunderstorms moved north from Kansas ahead of the storms west of Highway 183. These storms produced some spotty tree damage in Webster and Kearney counties, and damage two livestock sheds in the town of Ayr. A brief rope tornado was also reported near Roseland.
At the surface, a stalled front extended from the Mid-Atlantic states west to the southern Kansas border. Throughout the day, this front gradually lifted north as a warm front. Meanwhile, low pressure over eastern Colorado moved into northwest Kansas, joining the western end of the front. In the upper-levels weak southwest flow was over Nebraska with a longwave trough advancing eastward through the western U.S., and a ridge over the Upper Midwest. An embedded shortwave trough moved out of Colorado and crossed Nebraska, creating a favorable environment for thunderstorms. As the initial thunderstorms developed, the environment was characterized by surface temperatures in the lower to middle 80s, with dewpoints in the lower 70s. Mid-level lapse rates were poor, but despite that, MLCAPE was 2500-3000 J/kg. Deep layer shear was weak at less than 20 kt. Precipitable water values were around 1.70 inches, which was close to a record.
The excessive rainfall resulted in flash flooding in parts of Dawson, Gosper, Furnas, Harlan, Phelps, and Buffalo counties, including flooding across parts of U.S. Highways 6, 30, 183, and 283. Numerous gravel county roads were inundated by flood waters and impassible. Many of them were severely damaged. Roads in the city of Kearney were flooded from one curb to the other, and in at least two separate places, water was 3 to 4 ft deep. Almost 40 vehicles were stranded in Kearney streets. Basements were flooded in some homes due to egress windows breaking. The student union was flooded on the University of Nebraska campus in Kearney. Two to three feet of water was reported in the lower level of the food court. In Lexington, cars were stalled in flood waters and 23 people were evacuated from an apartment building due to flooding. The Red Cross opened a shelter to care for those evacuated.
In some areas, the impacts worsened the following day as creeks swelled out of their banks. Gibbon, Kearney, Odessa, Elm Creek, and Lexington were all severely impacted. U.S. highway 30 was closed due to floodwater from Shelton to Kearney to Elm Creek, as well as near Lexington. Turkey Creek drains into the North Channel of the Platte River, which runs through the south side of Kearney. Water rapidly rose on the south side of the city Tuesday morning, inundating numerous hotels, restaurants, businesses, and basements. At least 200 people had to be evacuated from hotels using construction grade front-end loaders. Approximately 100 other nearby residents needed to be evacuated as well. At its peak, water was 2 to 4 feet high inside the hotels, and 4 to 5 feet high in the parking lots. The water rose so quickly that many people staying at the hotels did not have time to move their vehicles. Most vehicles at the hotels were a total loss. Hundreds of vehicles in the city had to be towed. Some businesses were closed for weeks, others for months, as repairs and remodeling were completed. Kitchen equipment was ruined at some restaurants. Of the 1800 hotels rooms in Kearney, only about 600 were available for use because first floor services, such as check-in desks, laundry facilities, and kitchens were damaged. Stagecoach souvenir shop lost 2,000 pounds of merchandise. Second avenue, which is the main north-south thoroughfare through the city, was closed from Interstate 80 to 11th avenue. The Interstate 80 off ramp was also closed. All traffic to and from the Interstate, from the city, had to use the Kearney East Expressway. Approximately 400 Kearney homes were damaged by the flood, and many more beyond city limits. Just as one example, an egress window gave way in a home on the southeast side of Kearney. Water rushed into the basement, filling it nearly to the ceiling. Extensive flooding resulted in the closure of Yanney Park. A power substation flooded and resulted in power outages to about 450 customers. Flood waters began to subside Wednesday, July 10th, which allowed for one lane of 2nd avenue to be reopened in each direction.
In Odessa, flooding was significant. Water was 4 feet deep on Webb street. A little further south, the Odessa exit from Interstate 80 was closed because of significant flooding. Water was about 3 feet deep at the truck stop adjacent to the Interstate. Semi trucks and cars pulled into the truck stop due to the heavy rain Monday evening, but by 630 AM CST Tuesday, water was up to the top of the wheel wells on several semi's. Flooded vehicles had to be towed. The Platte River, which is very wide and shallow, rose 3 feet in 12 hours from 6 PM CST Monday to 6 AM CST Tuesday, and 4 feet in 24 hours. It is very difficult for the Platte River to flood, but it crested at 8.3 feet at 515 PM CST Tuesday. Flood stage is 7 feet.
In the town of Elm Creek, many roads and basements were flooded. A gauge on Elm Creek indicated that the water level rose 8 feet in 2 hours Monday evening.
The city of Lexington issued a disaster declaration due to the disruption of utility services. Streets and homes were flooded with sewers backing up into homes.
Flooding was extensive along the Wood River. Moderate flooding occurred at Riverdale with water covering the bridge just north of town. Further to the north, flooding forced the closure of state highway 10 between Pleasanton and Hazard.
In Gibbon, water flooded streets and basements for the second time this year. The northeast side of town was impacted the worst with at least 30 homes and several businesses inundated by floodwater. People had to sandbag their homes and businesses. It is believed that flooding on the Wood River was wider with this event, due to changes in the riverbed from the prior flood in March. Some places that did not flood in that event, flooded this time. Many people commented, I can't believe this has happened twice. Several businesses affected by the March flood still remained closed due to damage.
Amtrak trains that travel between Chicago and Emeryville, CA were halted in Lincoln and McCook due to the flooding. There were probably many more impacts that were not documented here as it is not possible to include everything. Widespread flooding of low-lying areas, creeks, and rivers continued for several days following the excessive rain. Flood waters did not recede in some locations until Monday, July 15th. This devastating flood occurred just four months after a catastrophic flood occurred nearby in mid-to-late March. That flood affected areas primarily along and north of the Platte River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 8, 2:24 PM CST, 11 minutes earlier.
Area Forecast Discussion
National Weather Service Hastings NE
324 PM CDT Mon Jul 8 2019
.SHORT TERM...(This evening through Tuesday)
Issued at 323 PM CDT Mon Jul 8 2019
A few thunderstorms are starting to develop across the western part
of the forecast area this afternoon. Satellite shows some stronger
cumulus starting to develop in the southwest part of the area.
The short term models have been showing a couple rounds of
thunderstorms. The first is this afternoon and into the evening
hours, the activity we are starting to see now. The instability is
expected to increase during the afternoon and into the evening
hours. Expect some severe weather with these storms as they move
through. In addition, the movement should be slow enough to bring
some good rain amounts.
Then, this evening and overnight, expect there to be another round
of thunderstorms that move in from the west. These will be moving a
little faster, but expect there to be some larger rain amounts. They
will be more linear in nature and could produce some wind gusts as
well as the heavier rains. Almost all of the models have heavy rain
in them and expect there to be some heavier pockets or rain. The
areas with the heaviest rain will be the areas that have the
combination of afternoon convection and more overnight.
Models are kind of all over for ending the precipitation. A few have
it ending overnight tonight, but there are some that continue to
have a little linger in the east in the morning. Expect there will
be a little left in the morning, but it should end pretty quickly.
Surface high pressure will build into the area on Tuesday. Clouds
should clear out behind the thunderstorms and mostly sunny skies are
expected Tuesday. Temperatures should get into the upper 80s or
lower 90s. As warm as it is getting this afternoon with cloud cover,
will need to look at temperatures tomorrow to see if they are too
low.
.LONG TERM...(Tuesday night through Monday)
Issued at 323 PM CDT Mon Jul 8 2019
There is a weak upper level wave that moves into the area Tuesday
night. There could be a few showers and thunderstorms that develop
in the west and move through. Some models have some, while others do
not. Have some small PoPs, but not sure how much there will be.
A surface high builds into the area Tuesday night into Wednesday
night before moving to the east on Thursday. Expect there to be
mostly clear skies and temperatures maybe a little below normal.
An upper level ridge builds just to the west of the area Wednesday
through Saturday. Temperatures start to warm up later in the week.
Despite the ridge, there are still a few persistent, mainly weak
upper level waves that try to move over the ridge. Thursday night
through Saturday night, there will be some mainly on and off chances
for thunderstorms. The best chances appear to be Friday and Saturday
evenings, for the most part.
Sunday through Monday the ridge continues around the area. Expecting
dry conditions and warmer temperatures.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday)
Issued at 1231 PM CDT Mon Jul 8 2019
A few things of concern for the period. There are some MVFR
ceilings around the area. They have made it into KEAR and KGRI has
a scattered layer. They should be raising during the afternoon at
least a little bit. The next concern will be thunderstorms. There
will be some moving through the terminals. The best chances will
be late this afternoon into the evening. Finally, there will be
some lower ceilings overnight. Will have to watch because there
are a few models that bring IFR conditions to the terminals.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Tuesday morning for NEZ060-072>076-
082>087.
KS...Flash Flood Watch through Tuesday morning for KSZ005>007.
&&
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...JCBHazardous Weather Outlook National Weather Service Hastings NE 312 PM CDT Mon Jul 8 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 091200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 312 PM CDT Mon Jul 8 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Through Tonight. Strong to severe thunderstorms are expected through tonight. The primary hazards are hail near the size of golf balls, wind gusts up to 70 MPH, and heavy rainfall. An isolated tornado or two are possible into the evening hours. A Flash Flood Watch has been issued this afternoon and tonight for a portion of the outlook area. Please see the Flash Flood Watch message for further information. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Periodic thunderstorms are possible Tuesday night and again Thursday night through Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
335 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HEAVY RAIN 3 SSE GOTHENBURG 40.89N 100.15W
07/08/2019 E2.10 INCH DAWSON NE MESONET
HEAVY RAIN THAT FELL IN ABOUT 1 HOUR.
&&
JMBWThe Grand Island radar (KUEX), 91 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
13 flash flood, 7 thunderstorm wind, 1 tornado. Local standard time, as filed.
Wind gusts estimated to be near 60 MPH resulted in tree damage.
A wind gust of 63 MPH was measured by a mesonet station located 1 mile north-northeast of Cozad.
A 46 year old female from Eustis died from injuries sustained in an automobile accident when she encountered flood waters over Highway 21 approximately 4 miles south of Cozad. The vehicle left the highway into a water-filled ditch and rolled onto its roof. The other occupant of the vehicle, the driver's 26 year old daughter, survived with minor injuries.
Wind gusts estimated to be near 65 MPH resulted in tree damage in Guide Rock. Power outages were reported due to downed tree limbs.
Two livestock sheds sustained minor damage. Report relayed via KSNB Local 4.
A brief rope tornado touched down approximately 3 miles south of Roseland. No damage was reported.
A wind gust of 59 MPH was measured at the Kearney Regional Airport. A power line was downed in town due to a broken tree limb.
Wind gusts estimated to be near 60 MPH resulted in tree damage.
Emergency management reported that 36 power poles were damaged or destroyed over a 2 mile stretch of Road 729 between Road O and Road Q.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Dawson | 2019-07-09 | 46 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyThe tornado archive for Nebraska, 2019Warnings in Nebraska, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846449, 846448, 846435, 846438, 846451, 846447, 847039, 846439, 846430, 846431, 846432, 846436, 846440, 846441, 846442, 846437, 846444, 846450, 846452, 846434, 846433.